Circulation

Gain intravenous or intraosseous access.

• Take blood for FBC, U&Es, blood culture, cross-match, glucose stick test and laboratory test

• Give 20 ml/kg rapid bolus of crystalloid to all patients except for those with signs that heart failure is their primary pathology.

• The initial bolus should be colloid and an antibiotic such as cefotaxime 100 mg/kg should be used for those in whom a diagnosis of septicaemia is made obvious by the presence of a purpuric rash.

• If a tachyarrhythmia is identified as the cause of shock, up to three synchronous electrical shocks at 0-5, 1-0, 2-0 Joules should be given.

If the arrhythmia is broad complex and the synchronous shocks are not activated by the defibrillator then attempt an asynchronous shock.

A conscious child should be anaesthetised first if this can be done in a timely manner.

If the shocked child's tachyarrhythmia is SVT then he can be treated with intravenous/intraosseous adenosine if this can be administered more quickly than a synchronous electrical shock.

Circulatory access

A short, wide-bore peripheral venous or intraosseous cannula should be used. Upper central venous lines are unsuitable for the resuscitation of hypovolaemic children because of the risk of iatrogenic pneumothorax, or exacerbation of an unsuspected neck injury; both these complications can be fatal. Femoral vein access is safer, if peripheral or intraosseous access is impossible. It is wise to obtain two separate intravenous and/or intraosseous lines both to give large volumes of fluid quickly and also in case one line is lost. Techniques for vascular access are described in Chapter 23.

Antibiotics

In paediatric practice, septicaemia is the commonest cause of a child presenting in shock. Therefore, unless an alternative diagnosis is very clear (such as trauma, anaphylaxis or poisoning) an antibiotic, usually a third-generation cephalosporin such as cefotaxime or ceftriaxone, is given as soon as a blood culture has been taken. An anti-staphyloccocal antibiotic (flucloxacillin or vancomycin) should be considered in possible toxic shock syndrome i.e. post burns/cellulitis.

Hypoglycaemia

Hypoglycaemia may give a similar clinical picture to that of compensated shock. This must always be excluded by urgent glucose stick test and blood glucose estimation. Shock and hypoglycaemia may coexist as the sick infant or small child has poor glucose-producing reserves.

Was this article helpful?

0 0

Post a comment